Alert archive / New York / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Burlington, VT

January 13, 20184 counties in New York

NWS Burlington, VT issued this wind chill advisory at Jan 13, 2018, 3:26 PM EST for 4 counties in New York. It took effect at Jan 13, 2018, 7:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2018, 3:26 PM EST (20:26 UTC)
In effect from
Jan 13, 2018, 7:00 PM EST
Expired
Jan 14, 2018, 12:31 AM EST
In force
6 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
829 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS41 KBTV 132026
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
326 PM EST Sat Jan 13 2018

NYZ026>031-034-087-141000-
/O.NEW.KBTV.WC.Y.0002.180114T0000Z-180114T1400Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, 
Potsdam, and Gouverneur
326 PM EST Sat Jan 13 2018

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 29 below zero
  with localized values to 35 below.

* WHERE...Much of northern New York.

* WHEN...From 7 PM this evening to 9 AM EST Sunday.

* ADDITIONAL DETAILS...The coldest wind chills will be from
  midnight through 7 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
1 follow-up statement
336 
WWUS41 KBTV 140531
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
1231 AM EST Sun Jan 14 2018

NYZ026>031-034-087-140645-
/O.CAN.KBTV.WC.Y.0002.000000T0000Z-180114T1400Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Ogdensburg, 
Potsdam, and Gouverneur
1231 AM EST Sun Jan 14 2018

...WIND CHILL ADVISORY IS CANCELLED...

Winds have gone calm with overnight lows temperatures expected to
be between 10 and 25 degrees below zero. 

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 1:03 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 13, 1:03 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
103 PM EST Sat Jan 13 2018

.SYNOPSIS...
A widespread mixed precipitation event will slowly taper off to
scattered snow showers by this afternoon, with highly variable storm
total snow and ice accumulation expected across the region. The
threat for localized flooding due to freeze up jams will continue
today as temperatures cool back into the single digits to mid teens.
High pressure with cool temperatures and dry conditions prevails
tonight into early this upcoming week.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
As of 103 PM EST Saturday...The winter storm warnings and
advisories have been cancelled. Steadier precipitation has all
but come to an end and any additional accumulations will
generally be an inch or less.

Previous Discussion...
Based on current water vapor trends and rap 13 backside
deformation band of light to moderate snow will continue to
impact northern ny into central/northern VT thru 16z...before
slowly lifting northeast. However...a sharp snowfall gradient
because of the complex mid level thermal profile is still
anticipated over central VT...making storm total snowfall
extremely challenging. MPV ASOS is nearly 0.25 inch of ice
accumulation...while snow/sleet thru 5 AM here has at btv has
measured 1.0. Expect snowfall rates to increase here across the
cpv for several hours this morning associated with cooling mid
level profiles and enhanced lift from embedded 5h vort moving
overhead. The areal coverage/intensity of snow will begin to
decrease aft 16z today...with scattered snow showers anticipated
by afternoon. Gusty north/northwest winds at 15 to 30 mph
continue, along with steady or falling temps thru the day. We
are an amazing 37 degrees cooler this morning...compared to
yesterday at this time. Thanks RSD for this stat.

Water vapor shows an impressive short wave trof digging across
the mid Atlantic States with deep layer moisture conveyor
impacting the ne conus. This system will continue to quickly
lift se to ne across the ne conus this morning with well defined
mid/upper level dry slot moving from central pa into southern
VT by 12z Saturday. This dry slot along with extremely complex
thermal profiles will greatly impact storm total snow, sleet,
and ice accumulations across our cwa...especially in the
transition zone between snow and mixed precip. This tight
gradient is impossible to forecast, so anticipate some areas
especially in central cpv/central vt to struggle to reach
expected snow amounts, as change to snow is delayed by several
hours. Overall very little change to storm total snowfall with 6
to 12 inches northern NY...4 to 8 inches northern VT/CPV...and
1 to 4 inches southern/central Vt with ice accumulation of 1 to
3 tenths. All current winter storm warnings and advisories
continue this morning.

The best mid level deformation and RAP 850 to 500mb rh is located
over northern NY into northern VT at 12z and lifts into the northern
CPV by 18z...before exiting our cwa by 21z. Based on this mid
level moisture trend...will taper precip off in grids/forecast
btwn 16z-20z today. Expect most of the heavier precip to be
confined to the northern cwa and mountains by 18z today...with a
period of favorable upslope snow possible. Temps continue to
fall under llvl caa as progged 850mb temps drop to -13c to -17c
by 00z Sunday...supporting highs single digits slv/dacks to mid
20s lower CT river valley. The combination of fresh snow and
clearing skies will result in cold overnight lows...with
readings between 5 and 20 degrees below zero. Given flash freeze
and wintry mix of precip falling at this time, expect areas of
difficult travel today with some isolated power outages possible
over central/southern VT due to ice accumulation and breezy
north winds.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 343 AM EST Saturday...Broad surface high pressure will shift
to the northeastern US Sunday night, allowing for calm to light
winds and clear skies overnight. Effective radiational cooling
overnight will result in surface temperatures dropping to below
zero throughout the forecast area. This cold spell will be short
lived however, as southwesterly warm air advection starts to
increase Monday in advance of surface low pressure forming over
the Great Lakes. Temperatures will start to rise back towards
seasonal norms ahead of the clipper, with daytime highs in the
teens Monday and the mid to upper 20s by Tuesday.

During the daytime hours Tuesday, some light warm air advection snow
will move into the region from west to east as the Great Lakes
low moves northeastward up the Saint Lawrence Valley. The mainly
continental-sourced airmass will be lacking in moisture, so
would expect any snowfall accumulations to be light.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 343 AM EST Saturday...The extended forecast will continue
to feature a fairly active, progressive pattern. Shortwave
energy aloft over northwestern Canada Monday will dig towards
the East Coast Wednesday, significantly amplifying the upper-
level flow. Once the colder continental polar airmass within the
trough digs into the southeastern United States and then pushes
offshore, a baroclinic zone will sharpen over the western
Atlantic. With favorable jet dynamics aloft and strong low to
mid level baroclinicity, a surface low will develop somewhere
off the Mid-Atlantic Coast Wednesday afternoon/evening. Models
are having a difficult time coming to a consensus on the track
of this low, thus lending to lower confidence in the forecast
for Thursday and Friday. If the upper level trough remains
positively tilted as it progresses eastward over the East Coast,
the developing low will be taken out to sea with no impacts to
the Northeast. However, if the trough sharpens and becomes
negatively tilted over the East Coast, the low will curve back
towards land, impacting northern New England and the Canadian
Maritimes. For now, current thinking is that the system won't
have major impacts on Vermont/northern New York, however we
will be monitoring the situation closely over the coming days.
If the low does curve back towards northern New England, the
forecast area could receive some snow on the western fringes of
the storm.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Conditions are beginning to improve as
storm systems lifts to the northeast. Will see IFR/MVFR
conditions trend to VFR through 00z and then remain VFR for the
remainder of the period. Gusty northwest winds will continue
this afternoon...then taper off under 10 knots after 00z.

Outlook...

Sunday Night: VFR. NO SIG WX.
Martin Luther King Jr Day: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday: Mainly MVFR, with local VFR possible. Chance SHSN.
Tuesday Night: Mainly MVFR, with local IFR possible. Chance SHSN.
Wednesday: Mainly MVFR, with local IFR possible. Chance SN.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHSN.
Thursday: Mainly MVFR, with local VFR possible. Chance SHSN.

&&

.HYDROLOGY...
As of 103 PM EST Saturday...Ice jams and continue high flows
are still having an impact on the area. Flooding continues to be
reported as a result of the ice jams. Given little change in
flows and ice jams this afternoon flooding will continue to be a
threat across the area despite no additional precipitation
expected.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Evenson
HYDROLOGY...Evenson
Hazardous weather outlook, Jan 13, 1:04 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
104 PM EST Sat Jan 13 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-141815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
104 PM EST Sat Jan 13 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 13, 3:06 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     SNOW             4 NNE UNDERHILL         44.59N  72.92W
01/13/2018  M5.3 INCH        CHITTENDEN         VT   NWS EMPLOYEE

&&

EVENT NUMBER BTV1800193

SLW
Local storm report, Jan 13, 3:10 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             WESTVILLE               44.96N  74.42W
01/13/2018  M14.0 INCH       FRANKLIN           NY   PUBLIC

&&

EVENT NUMBER BTV1800194

SLW
Local storm report, Jan 13, 3:11 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             JEFFERSONVILLE          44.64N  72.83W
01/13/2018  M8.0 INCH        LAMOILLE           VT   PUBLIC

&&

EVENT NUMBER BTV1800195

SLW
Local storm report, Jan 13, 3:13 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
313 PM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             PORT HENRY              44.05N  73.46W
01/13/2018  M2.5 INCH        ESSEX              NY   PUBLIC

&&

EVENT NUMBER BTV1800196

SLW
Local storm report, Jan 13, 3:14 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
314 PM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             DICKINSON CENTER        44.72N  74.55W
01/13/2018  M15.0 INCH       FRANKLIN           NY   PUBLIC

&&

EVENT NUMBER BTV1800197

SLW
Local storm report, Jan 13, 3:25 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             MASSENA                 44.93N  74.89W
01/13/2018  M13.2 INCH       ST. LAWRENCE       NY   PUBLIC

&&

EVENT NUMBER BTV1800198

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:46 PM ESTRiver Flood WarningBTVClinton, Essex12 hr
Jan 12, 7:46 PM ESTRiver Flood WarningBTVSt. Lawrence6 hr
Jan 12, 9:59 PM ESTAreal Flood WarningBTVEssex9 hr
Jan 13, 1:18 AM ESTAreal Flood WarningBTVClinton6 hr
Jan 13, 4:07 AM ESTAreal Flood WarningBTVFranklin6 hr
Jan 13, 9:57 AM ESTAreal Flood WarningBTVFranklin9 hr
Jan 13, 6:50 PM ESTAreal Flood WarningBTVFranklin24 hr

Nearby

Wind Chill Advisories in New York, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.